6 doctors weighed in:

Do Tums (calcium carbonate) cause indigestion due to lowering stomach pH ? Does this stop the release of enzymes in the small intestine b/c thechyme isn't acidic enough?

6 doctors weighed in
Dr. Arthur Heller
Internal Medicine - Gastroenterology
4 doctors agree

In brief: Not that way

Tums (calcium carbonate) act as antacid (for the acid already made), and will raise stomach ph.
Small intestine is alkaline not acidic. Tums can cause constipation (all calcium supps can), gassiness, bloat, calcium carbonate can increase risk for kidney stones (calcium citrate won't-as much). Calcium also stimulates stomach to produce more acid.

In brief: Not that way

Tums (calcium carbonate) act as antacid (for the acid already made), and will raise stomach ph.
Small intestine is alkaline not acidic. Tums can cause constipation (all calcium supps can), gassiness, bloat, calcium carbonate can increase risk for kidney stones (calcium citrate won't-as much). Calcium also stimulates stomach to produce more acid.
Dr. Arthur Heller
Dr. Arthur Heller
Thank
Get help from a real doctor now
Dr. Steven Seres
Board Certified,
19 years in practice
498K people helped
Continue
111,000 doctors available